These drugs increase your chance for hip fracture

February 06, 2007
Volume 04    |   Issue 06

All medications have side effects. But there?s an entire class of drugs that have more side effects than we once thought. And they?re not just minor ones.

Called SSRI?s (selective serotonin reuptake inhibitors), these drugs are prescribed for depression. They include Prozac, Paxil, and Zoloft. And we?ve known for years that they can trigger all sorts of nasty side effects, such as weight gain, liver and kidney problems, and even in some cases suicide. But now they?ve been linked to osteoporosis.

A recent five-year study has unearthed two more reasons to be cautious about taking SSRI?s. It followed more than 5,000 adults over the age of 50 who took these medications daily. Researchers found two previously undetected side effects.

The first hidden side effect they found is that SSRIs increase your chance of falling. This is a serious side effect, especially if you?re over 50. The more times you fall, the more opportunity you have to break bones. Especially if they aren?t particularly dense.

Unfortunately, they also found that SSRIs decrease bone density as well.

Continued Below...

Insulin’s Evil Twin

This overlooked hormone might be the real reason you still struggle with out-of-control blood sugar. But most doctors (even alternative doctors) ignore it completely.

Click Here To Learn More


This same study concluded that taking them daily caused a 4%  decrease in bone density at the hip and a 2.4% decrease in the spine. That?s too much to ignore.

Are antidepressants worth this risk?

I don?t think they are. If you know someone who is taking SSRI, encourage them to make an appointment today to talk with their doctor about other medications that have fewer side effects. They shouldn?t stop taking SSRIs without a doctor?s help. This can cause a rebound effect and lead to side effects they?re trying to avoid - like deep depression.

They should also eat a healthy sugar-free, caffeine-free, alcohol-free diet for the next few months. All of them contribute to depression.

If they want to get off medications completely (which I recommend), they should ask their doctor if they can try St John?s wort (Hyperium perforatum). Numerous studies have found it reduces depression in people with mild or moderate depression.

Your voice of reason in Women's Health,

Sources:

Arch Intern Med, 2007;167:188-194.

Werbach, MR, MD, and Murray, MT, ND, Botanical Influences on Illness, Third Line Press, 1994.

Connect With Dr. Janet Zand

Connect with Dr. Janet Zand on the Advanced Bionutritionals Facebook Page for her latest advice on your most pressing health concerns, breakthrough developments in women's health, her favorite supplements, vitamins, minerals, and herbs, special offers, and more.

Dr. Zand's Favorites
Find out about Dr. Zand's favorite vitamins, minerals, and herbs
Doctor's Favorites

View Vitamins & Supplements

Get A Free Copy Of This Powerful Report

Inside You'll Discover

►   A cancer preventive that creates an environment where cancer DOES NOT THRIVE

►   A natural supplement that could be an answer to Alzheimer's and Parkinson's

and more...

Enter your name and email to claim this free report and join our newsletter

Get Report!